Hail, Clinton
- When
- July 17, 12:59 PM EST
- Where
- Clinton County, 0.69 mi N of Dunnstown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.160, -77.430
Nickel size hail was reported north of Lock Haven Airport.
Showers and thunderstorms, some severe, developed across Central and Eastern Pennsylvania during the afternoon of July 17th, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Showers and thunderstorms, some severe, developed across Central and Eastern Pennsylvania during the afternoon of July 17th, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 10:22 AM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1122 AM EDT THU JUL 17 2008 .SYNOPSIS... HIGH PRESSURE...CENTERED OVER WEST VIRGINIA THIS MORNING...WILL DRIFT SLOWLY OFF THE EAST COAST OVER THE NEXT SEVERAL DAYS. A STATIONARY FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN NEW YORK WILL INTERACT WITH THE VERY WARM AND HUMID AIRMASS JUST TO ITS SOUTH TO PRODUCE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS TODAY. A TROUGH OF LOW PRESSURE WILL APPROACH THE AREA FROM THE WEST LATE SUNDAY INTO EARLY NEXT WEEK BRINGING THE NEXT CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER AIR WITH MUCH MORE COMFORTABLE HUMIDITY SHOULD FOLLOW FOR THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... STRONG/SVR TSRA CLUSTER ASSOCIATED WITH MCV TRACKING ESE (INTO KBGM SW CWA) ALONG A LOW LEVEL STATIONARY FRONT...WHICH WAS STRETCHED E/W NEAR THE PENN/NEW YORK BORDER. LATEST MSAS AXIS OF SFC THETA-E CONVERGENCE WAS LOCATED FROM WRN NEW YORK...SE THROUGH KELZ AND KIPT. THIS REGION WILL BE NEAR THE NOSE OF A WRLY 850 HPA 20-30KT WIND MAX THIS AFTERNOON AND FALLS WITHIN A NOTABLE AREA OF FCST HIGHER MIXED LAYER CAPE AROUND 1500 J/KG WITH NO CIN. EXPECT ADDITONAL STRONG PULSE TSRA TO DEVELOP IN THIS AFOREMENTIONED AREA (NRN PENN MTNS)...AND TRACK SE LATER THIS AFTERNOON THROUGH DUSK. COVERAGE OF THE TSRA WILL LIKELY BE A BIT MORE THAN YESTERDAY EVENING...AND FURTHER SOUTH AND WEST. 50-60DBZ CORES CAN EASILY REACH 25-30 KFT IN THIS ENVIRONMENT. NAM SHOWS MID LEVEL (700 HPA) TEMPS WARMING A FEW DEG C ACROSS WESTERN AND CENTRAL PENN BETWEEN 18Z TODAY AND 00Z FRI...WITH DESCENDING FLOW ALONG 310K ISENT SFC AS A COMPACT UPPER SHORTWAVE TAKES ITS UVVEL OFF TO OUR ERN ZONES AND BGMS CWA. STILL...INLAND PENETRATION OF THE LAKE ERIE BREEZE COULD SPARK A FEW TSRA ACROSS THE NW MTNS...SO WILL CONTINUE TO HOLD ONTO LOW CHC POPS THERE. FCST SOUNDINGS VIA THE NAM SHOW MORE CAPE ABOVE THE 0C/-20C LEVELS THAN WE HAD YESTERDAY (WITHIN A MORE SUPPORTIVE LLVL ENVIRONMENT TO MAINTAIN STRONG CONVECTION - ESP ACROSS OUR NE ZONES BETWEEN 21Z AND 00Z). MENTIONED GUSTY WIND...FREQ LIGHTNING AND HAIL IN THE GRIDS AND ZONE TEXT FOR LATER THIS AFTERNOON AND EVENING ACROSS THE NRN MTNS AND POSSIBLY AS FAR SOUTH AS THE CENTRAL SUSQ VALLEY). AS NOTED BY THE PREVIOUS/OVERNIGHT SHIFT...WE CAN/T RULE OUT ISOLATED SVR WX IN THIS REGION...WHERE SREF PLUME DATA INDICATES MEAN CAPES RISING TO NR 1500 J/KG. HOWEVER...ENS MEAN 0-6KM SHEAR REMAINS BLW 20KTS...AS CORE OF STRONGEST FLOW ALOFT REMAINS WELL TO THE NORTH. THUS...THE THREAT OF WIDESPREAD/ORGANIZED SVR WX APPEARS LOW. HAVE LEANED TOWARD THE HIGHER MET POPS OVR THE NORTHERN TIER TODAY BASED ON 03Z SREF QPF DATA. HI PRES/SINKING AIR FURTHER SOUTH SHOULD SUPPRESS CONVECTION ACROSS SOUTHERN PA...WHERE LATEST SREF DATA INDICATES VERY LITTLE CHC OF PRECIP. ENS 850 TEMPS NR 18C SHOULD SUPPORT HIGHS FROM M80S OVR THE ALLEGHENY HIGHLANDS...TO THE L90S SUSQ VALLEY. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM FRIDAY/... QUASISTATIONARY FRONTAL BOUNDARY LIFTS WELL NORTH OF THE REGION TONIGHT AND FRIDAY...AS SUBTROPICAL RIDGE BUILDS OVR THE NORTHEAST CONUS. ANY ISOLATED CONVECTION OVR THE NORTHERN TIER THIS EVENING SHOULD DIE OUT AS BLYR COOLS/STABILIZES. WARMER TEMPS ALOFT SHOULD PRECLUDE ANY PM CONVECTION ON FRIDAY. WILL KEEP POPS BLW 10 PCT BASED ON LATEST SREF DATA. PLENTY OF SUNSHINE...COMBINED WITH MEAN 850 TEMPS ARND 19C...SHOULD SUPPORT HIGHS FROM 90-95F OVER MOST OF THE AREA...WITH U80S ACROSS THE HIGH TERRAIN. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... NEXT SHORTWAVE TRACKING ACROSS SOUTHERN CANADA WILL PUSH A DYING COLD FRONT TOWARD PA LATE SATURDAY...WHICH COULD TOUCH OFF A LATE DAY TSTMS ACROSS THE NORTH. ENS QPF PLUME DATA SUGGESTS LITTLE CHC OF ANY PRECIP ACROSS CENTRAL AND SOUTHERN PA...WHERE HEAT SHOULD CONTINUE UNABATED. LATEST GEFS DATA SUGGESTS QUASISTATIONARY FNTL BNDRY WILL STAY TO THE NORTH OF PA THRU EARLY NEXT WEEK. THUS...ABV NORMAL TEMPS EXPECTED TO CONTINUE THRU THE MED RANGE OUTLOOK WITH A CHC OF DIURNAL CONVECTION EACH DAY. HPC MANUAL SFC PROGS SHOW A WAVE OF LOW PRES MOVG EWD THRU NY STATE ALONG THE AFOREMENTIONED Q-STNRY FNT SYS TUE-WED. GMOS/HPC BLEND CONTINUES TO YIELD CHC POPS THIS PD. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... HIGH PRESSURE CENTER JUST TO THE SOUTH OF PENN WILL DRIFT VERY SLOWLY TO THE EAST THROUGH FRIDAY AND SLIP OFFSHORE THIS WEEKEND. SERIES OF WAVES WILL SLIDE W-E ACROSS NEW ENGLAND AS FRONTAL BOUNDARY REMAINS STATIONARY TO OUR NORTH. PATCHY 3-5SM GROUND FOG WILL BURN OFF QUICKLY THIS MORNING. THEN MAINLY VFR CONDITIONS WITH LIGHT AND VARIABLE...TO LIGHT WEST WINDS WILL PREVAIL FOR THE NEXT SEVERAL DAYS. EXCEPTION WILL BE TODAY AS CONVECTION DROPS ACROSS THE GLAKES TOWARD N PA...THUS CONTINUED TEMPO FOR THUNDER IN KBFD EARLY THIS AFTERNOON AND MENTIONED CB IN KIPT TAF FOR LATE AFTERNOON. CU BASES THROUGH FRIDAY AFTERNOON WILL FALL IN THE 4-6 KFT AGL RANGE. BEST CHC FOR SHRA/TSRA WILL BE MID/LATE WEEKEND AS A FRONTAL BNDRY SLIPS ACROSS THE MID-ATLANTIC REGION. CU FIELD WILL INCREASE FRI/SAT...WITH SOME REDUCTION TO CIGS/VSBYS ANTICIPATED THIS WEEKEND FROM ANY CONVECTION THAT MAY DEV AND PRODUCE VFR TO TEMPO MVFR/IFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/LAMBERT NEAR TERM...FITZGERALD/LAMBERT SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/STEINBUGL AVIATION...RXR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1238 PM EDT THU JUL 17 2008 PAZ017>019-024>028-033>036-045-049>052-056>059-063>066-181645- CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON- MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON- UNION-SNYDER-MONTOUR-NORTHUMBERLAND-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 1238 PM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-037-041-042-046-053-181645- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-COLUMBIA- 1238 PM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTH CENTRAL MOUNTAINS. A FEW STORMS WILL BE CAPABLE OF PRODUCING ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON INTO THIS EVENING. STEINBUGL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1256 PM EDT THU JUL 17 2008 PAZ037-171730- TIOGA PA- 1256 PM EDT THU JUL 17 2008 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN TIOGA COUNTY THROUGH 130 PM EDT... AT 1252 PM EDT...A STRONG TO POSSIBLY THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF WEST ELMIRA OR 4 MILES TO THE NORTH OF MILLERTON...MOVING SOUTHEAST AT 23 MPH. THE MAIN ARE OF RAIN AND HAIL FROM THIS THUNDERSTORM WILL PAS JUST TO THE EAST OF MILLERTON OVER THE NEXT 15 MINUTES. NORTH TO NORTHEAST WIND GUSTS UP TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM NEAR AND TO THE EAST OF MILLERTON. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE JUST ROSEVILLE AROUND 120 PM. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1256 PM EDT THU JUL 17 2008 PAZ037-171730- TIOGA PA- 1256 PM EDT THU JUL 17 2008 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN TIOGA COUNTY THROUGH 130 PM EDT... AT 1252 PM EDT...A STRONG TO POSSIBLY THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF WEST ELMIRA OR 4 MILES TO THE NORTH OF MILLERTON...MOVING SOUTHEAST AT 23 MPH. THE MAIN AREA OF RAIN AND HAIL FROM THIS THUNDERSTORM WILL PASS JUST TO THE EAST OF MILLERTON OVER THE NEXT 15 MINUTES. NORTH TO NORTHEAST WIND GUSTS UP TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM NEAR AND TO THE EAST OF MILLERTON. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE JUST ROSEVILLE AROUND 120 PM. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 128 PM EDT THU JUL 17 2008 PAZ045-171800- SOUTHERN CLINTON PA- 128 PM EDT THU JUL 17 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY... AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILL HALL...MOVING EAST AT 18 MPH. HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR DUNNSTOWN AROUND 135 PM AND MACKEYVILLE AROUND 140 PM. THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 172 AND 184...AND ROUTE 220 FROM LAMAR TO JUST WEST OF AVIS. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 146 PM EDT THU JUL 17 2008 PAZ037-171815- TIOGA PA- 146 PM EDT THU JUL 17 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TIOGA COUNTY... AT 145 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MANSFIELD...MOVING EAST AT 18 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL TIOGA COUNTY...BUT MAY IMPACT ROUTE 6. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 151 PM EDT THU JUL 17 2008 PAZ037-171815- TIOGA PA- 151 PM EDT THU JUL 17 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TIOGA COUNTY... AT 149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF MANSFIELD...MOVING EAST AT 16 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL TIOGA COUNTY. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 155 PM EDT THU JUL 17 2008 PAZ050-052-171900- NORTHUMBERLAND PA-SNYDER PA- 155 PM EDT THU JUL 17 2008 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN SNYDER AND SOUTHERN NORTHUMBERLAND COUNTIES THROUGH 3 PM EDT... AT 149 PM EDT...2 STRONG THUNDERSTORMS WERE ALONG A LINE FROM KRATZERVILLE TO MIDDLEBURG...MOVING SOUTHEAST AT 18 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. A 15 T0 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR HUMMELS WHARF...AND SELINSGROVE AROUND 200 PM...FREMONT...AND FREEBURG AROUND 205 PM...RESLER AROUND 215 PM... MEISERVILLE AROUND 220 PM...PORT TREVERTON...AND HERNDON AROUND 225 PM AND TREVORTON AROUND 230 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE 522. FORECASTER: LAMBERT
The State College radar (KCCX), 55 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel size hail was reported north of Lock Haven Airport.
Large tree limbs were knocked down by thunderstorm winds across Route 150 at Tobacco Shed Road in Dunnstable Township, impacting traffic.
Thunderstorm winds knocked down trees in Lock Haven and Dunstable Township. It was reported that 202 residences were without power. In Dunstable township, a tree fell onto a car, but there were no injuries.
Thunderstorm winds knocked down wires in Beaver Springs.
In Patton Township, several tree limbs were reported down on Meeks Lane. Also, a tree fell onto a car on Scotia Road. There were no injuries.
Penny size hail was reported in Weikert.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105721, 105722, 105723, 105724, 106190, 105725.